Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 113, NWS El Paso, TX

July 30, 2025Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 30, 2025, 5:00 PM MDT for Otero County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2025, 5:00 PM MDT (23:00 UTC)
Expired
Jul 30, 2025, 7:00 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 51 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:00 PM MDTFLASH FLOOD14 Ne Mescalero, NMPublic report of high water flowing out of Bear Canyon, burn scar flooding of Cherokee Mobile Village and US-70 in Ruidoso Downs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WGUS54 KEPZ 302300
FFWEPZ
NMC035-310100-
/O.NEW.KEPZ.FF.W.0113.250730T2300Z-250731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
500 PM MDT Wed Jul 30 2025

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Salt Fire Burn Scar in...
  Northern Otero County in south central New Mexico...

* Until 700 PM MDT.

* At 500 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Salt Fire Burn Scar. Between 0.3 and 0.5 
  inches of rain have fallen. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Salt Fire Burn Scar, into canyons flowing north 
towards Cherokee Bill Canyon and US Highway 70. These side canyons 
include Bear, Snow, and Fence Canyons. Portions of Highway 70 
between Apache Summit and the Lincoln County line may be impacted. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Salt Fire
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Salt Fire Burn Scar.

* Some locations that will experience flash flooding include...
  Snow Canyon, Bear Canyon, Fence Canyon and Portions of US Highway 
  70 between Apache Summit and the Otero-Lincoln County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Salt Fire Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3326 10561 3326 10565 3324 10569 3324 10572
      3329 10568 3331 10566 3331 10565 3331 10564
      3331 10563 3331 10561 3331 10560 3330 10558
      3327 10559

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AB
1 follow-up statement
375 
WGUS74 KEPZ 310051
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
651 PM MDT Wed Jul 30 2025

NMC035-310101-
/O.EXP.KEPZ.FF.W.0113.000000T0000Z-250731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
651 PM MDT Wed Jul 30 2025

...FLASH FLOOD WARNING FOR THE SALT FIRE BURN SCAR WILL EXPIRE AT 7 
PM MDT THIS EVENING FOR NORTHERN OTERO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat within Otero County. Please continue to heed remaining road 
closures.

&&

LAT...LON 3326 10561 3326 10565 3324 10569 3324 10572
      3329 10568 3331 10566 3331 10565 3331 10564
      3331 10563 3331 10561 3331 10560 3330 10558
      3327 10559

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 11:08 AM MDT, 5 hours 52 minutes earlier. Its key messages:

  • Updated at 1107 AM MDT Wed Jul 30 2025
  • Decreasing moisture will lead to lower coverage and low flash flood potential through the weekend and mountains will be favored for storms through the weekend and into beginning of next week.
  • Temperatures will gradually warm through this same period with lowland high temperatures into the triple digits Saturday and beyond.
Area forecast discussion, Jul 30, 11:08 AM MDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1108 AM MDT Wed Jul 30 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1107 AM MDT Wed Jul 30 2025

-  Decreasing moisture will lead to lower coverage and low flash
   flood potential through the weekend and mountains will be
   favored for storms through the weekend and into beginning of
   next week.

-  Temperatures will gradually warm through this same period with
   lowland high temperatures into the triple digits Saturday and
   beyond.

&&

.DISCUSSION...
Issued at 1107 AM MDT Wed Jul 30 2025

Moisture plume persists over the CWA but it continues to narrow
and diminish (PWs have decreased about .2 inches from yesterday).
Today is sort of the transition day from the very moist, heavy
rain/flood producing pattern of the past several days to a low
storm coverage/very warm temperature pattern. Enough moisture
remains in place this afternoon/tonight for scattered
thunderstorms. Many of the models show a favoring to the areas
west of the RG Valley where PWs and instability are a bit higher.
Local areas of 1-2 inches of rain are possible so flood potential
low but still there.

Sub-tropical high pressure begins reorienting to set up over New
Mexico Thursday and Friday. Thunderstorm coverage will continue
to decrease. For Thursday, best chances of rain continue over the
mountains and west of Deming, and by Friday thunderstorms limited
mainly to the mountains. Seasonable temps will return with this
lowering of storm coverage.

Saturday through Tuesday...upper high center becomes well
established over New Mexico/eastern Arizona. Thus just a slight
chance of rain over the mountain zones. We will see some of the
warmest temperatures since early July. By Monday/Tuesday we could
be flirting with Heat Advisories for some of the lowlands. There
are subtle high positioning differences between the GFS and ECMWF
Monday/Tuesday. GFS is a bit further east with the high, which
could allow thunderstorms back into the far SW CWA.

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM MDT Wed Jul 30 2025

VFR conditions expected through the period with SCT100 SCT250.
Developing soon over the mountains...scattered BKN050CB -TSRA.
These storms will spread to the lowlands after 21Z, mainly west of
the RG Valley. Some storms could produce pea-size hail and wind
gusts of 30-40 knots. The storms should end by around 06-08Z.

&&

.FIRE WEATHER...
Issued at 1107 AM MDT Wed Jul 30 2025

Fire weather concerns continue on the low side. Enough moisture is
left today for some potential flooding over the burn scars is
still possible. Gradually drying Thursday and beyond will both
lower storm coverage and flood potential. By Saturday and Sunday,
high temps will warm to well above normal and many of the fire
zones will see min RH decreasing down to near critical levels.
However no significant non-thunderstorm winds are expected through
the period.

Min RH: Lowlands 23-30% through Friday, then 13-20% Saturday and
Sunday. GIla/Black Range Mountains...30-45% through Friday, then
15-25% Saturday and Sunday. Sacramento Mtn...45-60% through
Friday, then 25-35% Saturday and Sunday. Vent rates poor-fair this
afternoon and Thursday. Fair-good Friday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75  97  74  96 /  20  10  10  10
Sierra Blanca            65  94  66  91 /  10  10  10  10
Las Cruces               69  93  68  92 /  30  30  30  10
Alamogordo               68  92  68  92 /  20  40  20  20
Cloudcroft               49  70  49  67 /  20  60  20  40
Truth or Consequences    67  91  67  90 /  30  40  40  20
Silver City              62  85  61  85 /  50  60  60  50
Deming                   70  95  68  95 /  30  40  40  10
Lordsburg                68  94  66  92 /  40  60  60  20
West El Paso Metro       73  94  73  94 /  20  20  20  10
Dell City                70  95  70  94 /  10  10   0  10
Fort Hancock             72  98  74  97 /  10  10  10  10
Loma Linda               67  88  68  86 /  10  10  10  10
Fabens                   72  96  73  95 /  20  10  10   0
Santa Teresa             71  94  71  92 /  20  20  20  10
White Sands HQ           72  93  72  93 /  20  20  20  10
Jornada Range            68  91  68  92 /  20  30  30  20
Hatch                    68  94  68  94 /  30  40  40  20
Columbus                 71  94  70  94 /  30  30  40   0
Orogrande                69  91  68  91 /  20  20  10  10
Mayhill                  54  78  55  77 /  20  50  10  40
Mescalero                54  80  54  78 /  30  60  20  50
Timberon                 54  78  55  76 /  20  40  10  30
Winston                  57  83  57  82 /  40  50  50  50
Hillsboro                63  89  62  89 /  40  50  50  30
Spaceport                67  91  65  91 /  20  30  30  20
Lake Roberts             57  86  56  85 /  50  60  60  60
Hurley                   64  88  63  87 /  40  60  50  30
Cliff                    65  94  64  93 /  40  60  60  40
Mule Creek               62  90  61  89 /  50  60  50  40
Faywood                  65  87  64  86 /  40  50  50  30
Animas                   69  94  66  93 /  50  60  60  20
Hachita                  66  93  66  91 /  50  50  50  20
Antelope Wells           67  91  66  92 /  60  60  60  20
Cloverdale               65  88  64  87 /  60  70  70  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...17-Hefner

In the hours before

Special weather statement, Jul 30, 11:33 AM MDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
1133 AM MDT Wed Jul 30 2025

NMZ415-416-301815-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1133 AM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEAST OTERO COUNTY THROUGH
1215 PM MDT...

At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Elk Silver, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elk Silver, Sixteen Springs, Upper Dry Burnt Canyon, Lower Sixteen
Springs Canyon, Elk Canyon, Lower Dry Burnt Canyon, Bell Canyon, and
Mescalero Apache Cow Camp One.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10532 3296 10535 3295 10535 3295 10556
      3330 10548 3331 10532
TIME...MOT...LOC 1732Z 242DEG 4KT 3304 10542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TSB
Special weather statement, Jul 30, 2:44 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
244 PM MDT Wed Jul 30 2025

NMZ417-429-302115-
Southeast Tularosa Basin NM-Otero Mesa NM-
244 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Timberon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Otero Mesa and Oro Grande Range Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3233 10579 3239 10595 3255 10582 3246 10559
TIME...MOT...LOC 2044Z 221DEG 12KT 3243 10578

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:23 PM MDTSpecial Weather StatementEPZLuna37 min
Jul 29, 7:39 PM MDTDust Storm AdvisoryEPZDoña Ana, Luna35 min
Jul 29, 9:50 PM MDTAreal Flood AdvisoryEPZSierra115 min
Jul 30, 12:33 AM MDTFlash Flood WarningEPZOtero117 min
Jul 30, 11:33 AM MDTSpecial Weather StatementEPZ42 min
Jul 30, 1:26 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 30, 1:55 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 30, 2:44 PM MDTSpecial Weather StatementEPZOtero31 min
Jul 30, 4:07 PM MDTAreal Flood AdvisoryEPZHidalgo113 min
Jul 30, 4:28 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 30, 5:19 PM MDTSpecial Weather StatementEPZHidalgo26 min
Jul 30, 5:36 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 30, 5:42 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 30, 5:49 PM MDTSpecial Weather StatementEPZOtero26 min
Jul 30, 5:58 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.